Texas, 2022

Drought in Texas, April 19 to 25, 2022

April 19 to 25, 2022 · NWS BRO · 2 events in 2 counties and zones

Lack of significant rainfall, several dry cold fronts, very low relative humidity following the aforementioned cold fronts, and warmer than normal temperatures has led to the continued expansion of Exceptional (D4) drought conditions in Zapata County and now Jim Hogg County with little change elsewhere. 5 to nearly 4 in some spots in Zapata and Jim Hogg Counties on April 25th led to the…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of significant rainfall, several dry cold fronts, very low relative humidity following the aforementioned cold fronts, and warmer than normal temperatures has led to the continued expansion of Exceptional (D4) drought conditions in Zapata County and now Jim Hogg County with little change elsewhere. Widespread rain of 0.5 to nearly 4 in some spots in Zapata and Jim Hogg Counties on April 25th led to the reduction of Exceptional (D4) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 18, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 18, 11:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1228 AM CDT Tue Apr 19 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The frontal boundary has made it through the valley
and light rain and showers are expected to increase overnight and
continue through the morning hours. Isolated convection is
possible, but confidence is too low to mention in TAFs. Patchy fog
is possible near the frontal boundary around daybreak. MVFR to
IFR conditions are expected into mid morning. ENE winds will
increase by this afternoon with VFR conditions returning until the
evening, with MVFR ceilings to follow.

&&

.PREV DISCUSSION... /issued 632 PM CDT Mon Apr 18 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The cold front has somewhat stalled north of the RGV,
leaving VFR conditions across all three valley aerodromes. Will
revert to a similar TAF package as the past 3 or 4 nights, with
MVFR to IFR conditions moving in near sunset and persisting
through the night. Model guidance has the chance of rain arriving
after midnight and scattered through the morning hours of Tuesday.
Confidence is a bit lower without the frontal boundary in the
vicinity. With the front holding just north of the valley, patchy
fog and locally dense fog is possible late tonight. Breezy
easterly winds and VFR conditions are expected to return Tuesday
afternoon.

PREV DISCUSSION... /issued 322 PM CDT Mon Apr 18 2022/

SHORT TERM (Tonight through Tuesday Night): A weak cold front
has stalled across Deep South Texas this afternoon...making it
just shy of the Rio Grande Valley. Winds with this front aren't
super impressive, but have shifted east-northeast with moderate
gusts. Moisture pooling along the frontal boundary is fairly
shallow and concentrated further south, but isolated showers and
possibly a thunderstorm or two will be possible this afternoon and
evening near the frontal boundary...but the forcing is looking
weak...especially since the front is ill-defined right now based
on satellite and surface observations. Rain chances will increase
overnight and into Tuesday as the front continues to stall and
then lifts northward as a weak warm front and moderate low to mid
level moisture remains. As this front lifts north, winds will
shift to become southeasterly again under mostly cloudy skies
through much of the day on Tuesday, and with a shortwave moving
across the Rockies and deepening low pressure on the leeside...the
local pressure gradient will strengthen...making it quite breezy
across Deep South Texas. Thankfully, relative humidity will remain
elevated through the day and keep any fire weather concerns to a
minimum. On Tuesday evening, a perturbation rotating through the
top of the subtropical ridge to our southwest could help spark
some isolated showers and even thunderstorms across Central and
even South Texas, but most of the energy is concentrated north of
our area, so have kept only silent PoPs for Deep South Texas on
Tuesday night.

Temperatures through the period will be a near normal or slightly
above tonight and Tuesday night with lows in the lower 70s across
the Rio Grande Valley and upper 60s in the northern ranchlands and
brush country, and near or slightly below normal on Tuesday with
highs in the mid to upper 80s across most of the area and the mid
70s along the coast.

LONG TERM (Wednesday through Monday): A fairly zonal 500 mb flow
will prevail across the RGV initially in the longer range period
with a fast moving short wave moving east across the U.S./Mexico
border region Wed and Thurs. This will maintain a pretty breezy
pattern over the region as an elongated surface frontal system
pushes across the Midwest. Then a large and deep 500 mb trough
will dig into the West Coast and the Rockies on Thurs and Fri.
This will in turn develop another vigorous surface low pressure
system over the Midwest once again strengthening up the PGF
across TX towards the end of the work week. This open trough will
then transition to a cutoff low over the Upper Midwest and the
Great Lakes region this weekend with the closed low exiting the
U.S. into eastern Canada early next week. As the closed 500 mb low
exits the region, elongated troffing will persist over the central
portion of the lower 48 States. This will push a cold front down
into southern TX by next Mon/Tues which could actually increase
the conv chcs over the region. Until then, the overall moisture
return will remain pretty limited with the better moisture
advection holding off until late Mon/Tues of next week.

Both the GFS and ECMWF models remain in pretty good agreement on
the overall pattern throughout Days 7/8. Both models maintain near
zero pops through the end of the period and then start to ramp
them up early next week. The persistent low level WAA are
maintained by both models throughout the longer range period with
overall temps remaining above climo.

The overall forecast confidence is above average at this time for
both temps and pops. Will opt for a blend of the model guidance
through Days 7/8.

MARINE: (Now through Tuesday Night)...A weak cold front has
stalled across the lower Texas coastal waters this afternoon, and
will potentially bring some elevated east-northeasterly winds to
our waters, but the front stalled further north than expected, so
winds might not get as strong as the models are predicting.
Regardless, small craft will need to exercise caution beginning
this afternoon through Tuesday, and then Small Craft Advisories
will likely be needed sometime Tuesday afternoon or evening as the
southeasterly winds strengthen in response to a tightening
pressure gradient as low pressure deepens east of the Rockies. The
front will continue to stall across our waters this evening and
then lift northward as a warm front tomorrow, bringing a slight
chance of some showers and even thunderstorms along its boundary.

Wednesday through Saturday Night: The persistent and strong PGF
that is expected to continue through the latter half of this work
week will maintain a pretty extended period of stronger S-SE
surface winds mainly across the Gulf waters. This will maintain
pretty hazardous Gulf swells into the weekend and expect a
relatively extended period of SCA conditions. Some SCEC/marginal
SCA conditions may be more likely for the Laguna Madre.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  83  71  85 /  10  10  10   0
BROWNSVILLE          73  86  74  88 /  10  10  10   0
HARLINGEN            71  86  71  89 /  10  10  10   0
MCALLEN              72  89  73  91 /  10  10  10  10
RIO GRANDE CITY      70  92  71  95 /  10  10   0  10
SOUTH PADRE ISLAND   73  77  73  77 /  10  10  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

56-Hallman...Aviation
Hazardous weather outlook, Apr 18, 3:05 PM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
405 PM CDT Mon Apr 18 2022

TXZ248>255-351-353>355-451-454-455-191130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
405 PM CDT Mon Apr 18 2022

This Hazardous Weather Outlook is for portions of the Rio Grande
Valley and Deep South Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind: South winds will increase beginning Tuesday, and likely peak
Friday through Sunday, with gusts to 40 mph during the afternoon
and evening favoring locations along and east of IH-69C and U.S.
281 in Brooks and Hidalgo County.

Thunderstorms: Isolated thunderstorms will produce occasional
cloud to ground lightning and perhaps a brief downpour Tuesday
afternoon in all areas...and again Wednesday afternoon across
Brooks and Kenedy County.

Beach waves and currents: Rip currents will increase in intensity
and frequency on Tuesday...and become more of a longshore current
Wednesday through the weekend. Waves will increase to 4 to 6 feet
with increasing roughness during the same period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-191130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
405 PM CDT Mon Apr 18 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds: South winds will increase to near 20 knots Tuesday in all
waters, and likely continue at 20 knots or higher for much of the
period between Wednesday and Sunday.

Seas, Waves, and Chop: Gulf seas will rise to 5 to 6 feet Tuesday
and 6 to 7 or 8 feet Wednesday through the weekend. The
combination of wind and seas will lead to choppy to rough
conditions in the Gulf most of the time. On Laguna Madre, waves
will increase to 2 feet or higher in the center channel beginning
Wednesday and continue through the weekend. Waters will be choppy
to occasionally rough through the period.

Small Craft Advisories are likely for all or parts of the waters
beginning Tuesday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

52/BSG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jim Hogg

When
April 19, 12:00 AM CST to April 25, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Lack of significant rainfall, dry cold fronts, low humidity, and warmer than normal temperatures has led to the expansion of Exceptional (D4) drought into northwestern portions of Jim Hogg County. The areas impacted include areas west of a line from approximately 3.5 miles northwest of Hebbronville along FM 359 in the northwester portion of the County south to approximately 4 miles north of the Jim Hogg/Starr/Zapata County line.

Drought, Zapata

When
April 19, 12:00 AM CST to April 25, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Lack of significant rainfall, dry cold fronts, very low relative humidity, and warmer than normal temperatures has led to the expansion of the Exceptional (D4) drought to now include all but the southern 3 to 4 miles of Zapata County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009858, 1009860.